Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 29, NWS Jackson, KY

August 22, 20148 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 22, 2014, 7:22 PM EDT for 8 counties in Kentucky. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2014, 7:22 PM EDT (23:22 UTC)
Expired
Aug 23, 2014, 1:30 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Estill County, KY, Lee County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:35 PM EDTFLASH FLOODJeffersonville, KYFLASH FLOODING WAS REPORTED IN JEFFERSONVILLE ON SAW MILL ROAD AND NORMAN ROAD.
Aug 22, 7:50 PM EDTHEAVY RAIN 1.74 Ese Stanton, KY45 MINUTE STORM TOTAL BETWEEN 1905 AND 1950 PM. THE BULK OF THIS RAIN...1.30 INCHES...FELL IN 20 MINUTES. THE NEARBY CREEK WAS REPORTEDLY OUT OF ITS BANKS FOR A TIME...BUT HAS SINCE RECEEDED.
Aug 22, 8:30 PM EDTFLASH FLOOD1 Sw Campton, KYFLOODWATER FROM A STREAM FLOWING OVER A BRIDGE ALONG BEAR PEN CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1272 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WGUS53 KJKL 222322
FFWJKL
KYC011-065-129-165-173-175-197-237-230530-
/O.NEW.KJKL.FF.W.0029.140822T2322Z-140823T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
722 PM EDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL BATH COUNTY IN EAST CENTRAL KENTUCKY...
  MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
  NORTH CENTRAL LEE COUNTY IN SOUTHEAST KENTUCKY...
  NORTHEASTERN ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
  POWELL COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHERN MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  WEST CENTRAL MORGAN COUNTY IN SOUTHEAST KENTUCKY...
  WESTERN WOLFE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 130 AM EDT SATURDAY

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATES THAT AS MUCH AS TWO INCHES OF 
  RAIN PER HOUR OR MORE WAS FALLING FROM THUNDERSTORMS MOVING       
  ACROSS THE AREA. ALTHOUGH THE STORMS ARE TAPERING OFF IN           
  MONTGOMERY COUNTY...THE STORMS WILL WORK ACROSS THE REMAINDER OF   
  THE WARNED AREA FOR THE NEXT ONE TO TWO HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  BUT ARE NOT LIMITED TO...CAMPTON...MOUNT STERLING...STANTON...     
  AIREDALE...BEAN...BOOTH...  BOWEN...CALABOOSE...CAMARGO...CAT      
  CREEK...CEDAR GROVES...CLAY   CITY...CLAY LICK...COONS STATION...  
  CORNWELL...DENNISTON...FAGAN...FINCASTLE...FIXER...FURNACE...      
  GATEWOODS STATION...GLENCAIRN...  GOSNEYVILLE...GRANNIE...GRASSY   
  LICK...HAYSTACK...HIGH FALLS...  JEFFERSONVILLE...JENSON AND       
  KLONDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3786 8340 3759 8363 3787 8401 3792 8400
      3794 8398 3810 8408 3813 8407

$$

PELTON
2 follow-up statements
911 
WGUS73 KJKL 230418
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1218 AM EDT SAT AUG 23 2014

KYC011-065-129-165-173-175-197-237-230530-
/O.CON.KJKL.FF.W.0029.000000T0000Z-140823T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENIFEE KY-MONTGOMERY KY-MORGAN KY-POWELL KY-WOLFE KY-LEE KY-BATH KY-
ESTILL KY-
1218 AM EDT SAT AUG 23 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN ESTILL...
EXTREME SOUTH CENTRAL BATH...NORTH CENTRAL LEE...WESTERN WOLFE...
POWELL...WEST CENTRAL MORGAN...MONTGOMERY AND SOUTHERN MENIFEE
COUNTIES UNTIL 130 AM EDT...

AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVING MOVED ACROSS THE 
WARNED AREA. ALTHOUGH RAINFALL HAS SINCE COME TO AN END...CONTINUED 
RUNOFF AND ONGOING FLASH FLOODING WILL BE A CONCERN OVER THE NEXT 
FEW HOURS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
CAMPTON...MOUNT STERLING...STANTON...AIREDALE...BEAN...BOOTH...
BOWEN...CALABOOSE...CAMARGO...CAT CREEK...CEDAR GROVES...CLAY CITY...
CLAY LICK...COONS STATION...CORNWELL...FAGAN...FINCASTLE...FIXER...
FURNACE...GATEWOODS STATION...GLENCAIRN...GOSNEYVILLE...GRANNIE...
GRASSY LICK...HAYSTACK...HIGH FALLS...JEFFERSONVILLE...JENSON...
KLONDIKE AND KNOWLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM PREVIOUS STORMS WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE ALSO SUBJECT TO 
FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3786 8340 3759 8363 3787 8401 3792 8400
      3794 8398 3810 8408 3813 8407

$$

JMW
878 
WGUS73 KJKL 230522
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
122 AM EDT SAT AUG 23 2014

KYC011-065-129-165-173-175-197-237-230537-
/O.EXP.KJKL.FF.W.0029.000000T0000Z-140823T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENIFEE KY-MONTGOMERY KY-MORGAN KY-POWELL KY-WOLFE KY-LEE KY-BATH KY-
ESTILL KY-
122 AM EDT SAT AUG 23 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
ESTILL...EXTREME SOUTH CENTRAL BATH...NORTH CENTRAL LEE...WESTERN
WOLFE...POWELL...WEST CENTRAL MORGAN...MONTGOMERY AND SOUTHERN
MENIFEE COUNTIES WILL BE ALLOWED TO EXPIRE AT 130 AM EDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3786 8340 3759 8363 3787 8401 3792 8400
      3794 8398 3810 8408 3813 8407

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:35 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 22, 3:35 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT FRI AUG 22 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 335 PM EDT FRI AUG 22 2014

18Z SFC ANALYSIS SHOWS A CONVECTIVELY WASHED OUT BOUNDARY JUST NORTH
OF THE OHIO RIVER. THIS LEADS BACK WEST TO A DEVELOPING AREA OF LOW
PRESSURE OVER THE HIGH PLAINS. MEANWHILE...AN AREA OF HIGH PRESSURE
IS FOUND THROUGH THE DEEP SOUTH. ALOFT...A FAIRLY STRONG RIDGE OF
HIGH HEIGHTS STRETCHES FROM THE SOUTHERN PLAINS THROUGH THE LOWER
MISSISSIPPI RIVER VALLEY AND ACROSS THE DEEP SOUTH WHILE TROUGHING
IS FOUND OVER NEW ENGLAND. BETWEEN THESE UPPER LEVEL FEATURES...A
COUPLE OF SHORTWAVES ARE PASSING BY TO THE NORTHEAST. THE LEADING ONE
OF THESE IS RESPONSIBLE FOR BETTER DEVELOPMENT OF CONVECTION OVER FAR
EASTERN KENTUCKY AND WESTERN WEST VIRGINIA. ELSEWHERE...TO THE WEST
OF THIS AREA...A FEW SCATTERED SHOWERS AND THUNDERSTORMS ARE TAKING
SHAPE ALONG AN OLD OUTFLOW BOUNDARY FROM THE PRE DAWN MCS THAT MOVED
THROUGH OHIO EARLY THIS MORNING. WITH THE BULK OF THE ACTIVITY
HOLDING OFF UNTIL LATER IN THE AFTERNOON...TEMPERATURES HAVE CLIMBED
INTO THE UPPER 80S FOR MOST LOCATIONS WITH A FEW 90 DEGREE READINGS
NOTED. DEWPOINTS IN THE LOWER AND MIDDLE 70S ARE MAKING FOR MISERABLE
HEAT INDICES THROUGH THE AREA AND WILL BE PROVIDING FUEL FOR STORM
DEVELOPMENT. WINDS ARE GENERALLY FROM THE WEST SOUTHWEST AT 5 TO 10
KTS WITH A FEW GUSTS TO 15 KTS.

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM ALOFT AS THEY
ALL WOBBLE AND WEAKEN SLIGHTLY THE RIDGE TO OUR WEST IN THE FACE OF
THE NEW ENGLAND TROUGH DROPPING NEARLY DUE SOUTH TO THE MID ATLANTIC
COAST BY SUNDAY MORNING. DESPITE THE MOVEMENT OF THESE LARGER
FEATURES...THE TRACK OF SHORTWAVES WILL CONTINUE TO PASS THROUGH FAR
EASTERN KENTUCKY...JUST ORIENTATED MORE NORTH TO SOUTH BY THE END OF
THE PERIOD. GIVEN THE MODEL AGREEMENT AND THE SMALLER SCALE NATURE OF
THE PERIODIC MCS ACTIVITY HAVE FAVORED THE HIGHER RESOLUTION MODELS
LIKE THE HRRR AND NAM12 FOR THIS FORECAST.

SENSIBLE WEATHER WILL FEATURE A THREAT OF STORMS INTO THE EVENING...
PERHAPS LENGTHENED BY ANY DEVELOPMENT TO THE NORTHWEST THAT COULD
MOVE INTO AT LEAST THE NORTHWEST PORTION OF THE JKL CWA AFTER DARK...
PER THE LATEST HRRR. SIMILAR TO LAST EVENING...THE MAIN THREATS
WITH ANY STORMS WILL BE GUSTY WINDS AND TORRENTIAL DOWNPOURS OF RAIN.
AGAIN TONIGHT...WOULD ANTICIPATE PATCHY FOG THROUGH THE AREA AND THE
POTENTIAL FOR DENSE SPOTS LOCALLY GIVEN ANY CLEARING. AFTER A MUGGY
NIGHT...ANOTHER WARM AND HUMID DAY CAN BE EXPECTED FOR SATURDAY WITH
MID LEVEL CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE ENTIRETY
WITH ONLY A SLIGHT FAVORING OF THE LATE AFTERNOON AND EARLY EVENING
HOURS. HIGH PWS AND INSTABILITY DURING THE DAY WILL SET THE TABLE FOR
A CONTINUED THREAT OF EXCESSIVE RAINFALL AND STRONG STORMS...THOUGH
THE SEVERE RISK WILL BE LIMITED BY A GENERALLY BENIGN NORTHWEST WIND
FIELD ALOFT. SIMILARLY...SATURDAY NIGHT WILL BE ANOTHER MUGGY AND
WARM ONE WITH PATCHY FOG ANTICIPATED FOR PLACES THAT WOULD HAVE SEEN
RAIN DURING THE DAY. CANNOT RULE OUT ADDITIONAL SHOWER AND STORM
ACTIVITY INTO EARLY SUNDAY GIVEN THE UPPER LEVEL PATTERN AND NEARBY
SFC BOUNDARIES.

AGAIN USED THE CONSSHORT AS A STARTING POINT FOR THE T/TD/WINDS
THROUGH THE FIRST 24 HOURS AND THE SUPERBLEND THEREAFTER. MADE SOME
MINOR ADJUSTMENTS BASED ON TERRAIN FOR LOWS TONIGHT AND SATURDAY
NIGHT. AS FOR POPS...ENDED UP IN BETWEEN THE MAV AND THE WETTER MET
GUIDANCE FOR MOST OF THE SHORT TERM PORTION OF THE FORECAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 255 PM EDT FRI AUG 22 2014

STRONG RIDGING WILL CONTINUE TO DEVELOP OVER THE EASTERN CONUS LATE
IN THE WEEKEND THROUGH THE EARLY PART OF NEXT WEEK. AS THE CENTER OF
THE HIGH PUSHES OVERHEAD EARLY NEXT WEEK...IT WILL SEND SOME
SLIGHTLY DRIER AIR INTO EASTERN KENTUCKY...FINALLY BRINGING A
TEMPORARY END TO THE RAIN CHANCES. HAVE BEEN GOING WITH LOW POPS
EARLY NEXT WEEK...BUT GIVEN THE NATURE OF THE DRY AIR...HAVE OPTED
TO GO WITH DRY WEATHER EARLY TO MIDDLE PART OF NEXT WEEK. IN
FACT...DEWPOINTS MAY GET LOW ENOUGH TO WARRANT A FEW TEMPERATURES
INTO THE LOWER AND MIDDLE 60S TUESDAY AND WEDNESDAY MORNINGS. CANNOT
RULE OUT SOME SHOWERS ON SUNDAY OR SUNDAY EVENING PRIOR TO THE
DEPARTURE OF THE BETTER MID LEVEL MOISTURE. HOWEVER...EVEN THIS
ACTIVITY WILL LIKELY BE LESS THAN WHAT WE HAVE SEEN RECENTLY.
THUS...OVERALL...LOOK FOR A QUIETER STRETCH OF WEATHER INTO THE
MIDDLE OF NEXT WEEK. BY LATE IN THE PERIOD. THE RIDGE MAY BEGIN TO
BREAK DOWN AS A SHORTWAVE TROUGH MOVING ACROSS THE GREAT LAKES
PUSHES A BOUNDARY SOUTHWARD INTO THE OHIO RIVER VALLEY. TOO MUCH
UNCERTAINTY WITH THIS BOUNDARY TO GO WITH ANYTHING MORE THAN CHANCE
POPS FROM THURSDAY ONWARD. THE 00Z ECMWF HAD PUT THE BOUNDARY OVER
EASTERN KENTUCKY...BUT THE 12Z RUN HAS KEPT IT TO THE NORTH THROUGH
WEEKS END. IF THE BOUNDARY STAYS NORTH...PROBABLY GOING TO SEE
WARMER AND HUMID CONDITIONS PERSISTING THROUGH THE SECOND HALF OF
NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 200 PM EDT FRI AUG 22 2014

STILL AWAITING DEVELOPMENT OF STORMS THROUGH EAST KENTUCKY THIS
AFTERNOON. WITHOUT A CLEAR INDICATION OF WHERE THEY WILL BE POPPING
AND AFFECTING THE TAF SITES HAVE LEFT THEM WITH VCTS THROUGH THE REST
OF THE DAY AND INTO THE EVENING BEFORE BACKING OFF TO JUST SOME VCSH
AND LIGHT FOG LATER TONIGHT. WITH THE HIGH LEVEL OF MOISTURE OUT
THERE SOME OF THE DECKS OF CLOUDS HAVE COME IN RATHER LOW FOR THE
MIDDLE OF THE DAY...ESPECIALLY IN THE NORTHEAST PARTS OF THE AREA.
EXPECT THIS TO BE THE CASE INTERMITTENTLY THROUGH THE FIRST PART OF
THE EVENING AND ALSO WITH ANY STORM...HOWEVER...MUCH OF THE TIME AT
THE SITES CIGS WILL BE VFR IF THERE AT ALL. A SIMILAR SET UP FOR
TOMORROW WILL CONTINUE THE THREAT OF SHOWERS AND STORMS THROUGH THE
DAY WITH A POTENTIAL FOR MVFR CIGS AND VIS WITH ANY CONVECTION. WINDS
THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE EXPECT DURING PEAK
HEATING WHEN SOME MAINLY WESTERLY BREEZES WILL TOP OUT BETWEEN 5 AND
10 KTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...GREIF
Hazardous weather outlook, Aug 22, 3:50 PM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT FRI AUG 22 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
350 PM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
INTO TONIGHT.

SOME OF THE STORMS LATE THIS AFTERNOON AND THIS EVENING COULD
APPROACH SEVERE LIMITS...POSSIBLY CONTAINING DAMAGING WINDS AND
LARGE HAIL. ISOLATED FLASH FLOODING WILL ALSO BE A CONCERN WHERE
STORMS TRACK REPEATEDLY OVER THE SAME LOCATIONS.

HEAT INDICES WILL BE NEAR 100 DEGREES IN MANY LOCATIONS LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WITH A POTENTIAL FOR HEAVY RAIN ARE ANTICIPATED
SATURDAY AND INTO SATURDAY NIGHT.

HEAT INDICES WILL APPROACH 100 DEGREES FOR SOME LOCATIONS SATURDAY
AFTERNOON.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS ARE POSSIBLE AGAIN
ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF SEVERE WEATHER
AND FLOODING TO THE NATIONAL WEATHER SERVICE FROM LATE THIS AFTERNOON
THROUGH TONIGHT.

GREIF/KAS

In the hours before

Special weather statement, Aug 22, 3:58 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT FRI AUG 22 2014

KYZ113-115-117-222030-
KNOTT-LESLIE-PERRY-
358 PM EDT FRI AUG 22 2014

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 430 PM EDT FRIDAY AFTERNOON...

   SOUTHWESTERN KNOTT...
   NORTHEASTERN LESLIE AND
   PERRY.

AT 357 PM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR KRYPTON...OR 7 MILES NORTHWEST OF HAZARD...MOVING
SOUTHEAST AT 20 MPH.

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...WITH RAINFALL RATES
BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS UP TO 30 MPH...AND
FREQUENT LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3710 8319 3733 8352 3738 8345 3734 8339
      3737 8336 3736 8336 3736 8334 3738 8333
      3738 8331 3739 8330 3740 8326 3724 8291
TIME...MOT...LOC 1957Z 307DEG 18KT 3730 8329

PELTON
Special weather statement, Aug 22, 4:34 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
434 PM EDT FRI AUG 22 2014

KYZ088-113-115-117-118-222115-
KNOTT-LESLIE-LETCHER-PERRY-HARLAN-
434 PM EDT FRI AUG 22 2014

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 515 PM EDT FRIDAY AFTERNOON...

   SOUTHERN KNOTT...
   EAST CENTRAL LESLIE...
   LETCHER...
   SOUTHEASTERN PERRY AND
   EASTERN HARLAN.

AT 434 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
VIPER...OR 8 MILES SOUTHEAST OF HAZARD...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CORNETTSVILLE
AROUND 440 PM EDT...ULVAH AROUND 445 PM EDT...HALLIE AROUND 450 PM
EDT...BANKS AROUND 455 PM EDT...DEFEATED CREEK AROUND 500 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS UP TO 35 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3725 8335 3734 8290 3717 8261 3711 8272
      3704 8272 3702 8274 3700 8282 3697 8286
      3693 8285 3690 8287 3687 8291 3684 8301
      3685 8307 3678 8313 3675 8312 3674 8316
TIME...MOT...LOC 2034Z 325DEG 18KT 3715 8311

PELTON
Special weather statement, Aug 22, 5:03 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EDT FRI AUG 22 2014

KYZ088-118-222130-
LETCHER-HARLAN-
503 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 530
PM EDT FRIDAY AFTERNOON...

   SOUTHWESTERN LETCHER AND
   NORTHEASTERN HARLAN.

AT 503 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LYNCH...OR 12
MILES SOUTHWEST OF WHITESBURG...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BIG BLACK
MOUNTAIN AROUND 510 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT
LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3700 8306 3709 8290 3701 8279 3700 8282
      3697 8286 3695 8285 3693 8285 3691 8287
      3690 8287 3686 8293 3687 8295
TIME...MOT...LOC 2103Z 316DEG 20KT 3696 8290

PELTON
Special weather statement, Aug 22, 6:31 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
631 PM EDT FRI AUG 22 2014

KYZ058-111-112-114-222300-
ESTILL-OWSLEY-LEE-BREATHITT-
631 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700
PM EDT FRIDAY EVENING...

   NORTH CENTRAL OWSLEY...
   LEE...
   WEST CENTRAL BREATHITT AND
   EAST CENTRAL ESTILL.

AT 631 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WHYNOT...OR 7
MILES NORTHWEST OF BEATTYVILLE...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MOUNT OLIVE
AROUND 640 PM EDT...BEATTYVILLE AROUND 645 PM EDT...MALONEY AROUND
650 PM EDT...ST. HELENS AROUND 655 PM EDT...TALLEGA AROUND 700 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN RATES...WITH RAINFALL RATES
BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS AS HIGH AS 35 TO
45 MPH... FREQUENT LIGHTNING AND HAIL UP TO PENNY SIZE IN THESE
AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3769 8365 3766 8361 3764 8352 3764 8350
      3762 8349 3763 8347 3745 8361 3766 8392
      3776 8386 3776 8385
TIME...MOT...LOC 2231Z 305DEG 19KT 3765 8377

PELTON
Special weather statement, Aug 22, 6:54 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
654 PM EDT FRI AUG 22 2014

KYZ050-058>060-111-222330-
MENIFEE-MONTGOMERY-POWELL-ESTILL-LEE-
654 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 730
PM EDT FRIDAY EVENING...

   WESTERN MENIFEE...
   SOUTHERN MONTGOMERY...
   POWELL...
   EXTREME NORTH CENTRAL LEE AND
   NORTHEASTERN ESTILL.

AT 654 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KLONDIKE...OR
8 MILES SOUTHWEST OF MOUNT STERLING...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LEVEE AROUND
700 PM EDT...WESTBEND AROUND 705 PM EDT...CLAY CITY AROUND 710 PM
EDT...VAUGHNS MILL AROUND 715 PM EDT...STANTON AROUND 720 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS UP TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3787 8360 3769 8376 3786 8403 3787 8403
      3787 8400 3792 8400 3794 8398 3806 8405
      3809 8406 3810 8405
TIME...MOT...LOC 2254Z 305DEG 26KT 3797 8402

PELTON
Special weather statement, Aug 22, 6:59 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
659 PM EDT FRI AUG 22 2014

KYZ107-109-110-119-120-222330-
JOHNSON-MARTIN-MAGOFFIN-PIKE-FLOYD-
659 PM EDT FRI AUG 22 2014

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 730 PM EDT FRIDAY EVENING...

   SOUTHERN JOHNSON...
   NORTH CENTRAL MAGOFFIN...
   MARTIN...
   NORTHERN PIKE AND
   NORTHEASTERN FLOYD.

AT 659 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES EAST OF INEZ TO 7 MILES SOUTHEAST OF INEZ TO
8 MILES SOUTHWEST OF INEZ TO 7 MILES NORTHEAST OF PRESTONSBURG TO
PAINTSVILLE TO 7 MILES SOUTHWEST OF PAINTSVILLE...MOVING SOUTHEAST
AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PLEASANT AROUND
705 PM EDT...MOREE AROUND 710 PM EDT...WHITEPOST AROUND 715 PM EDT...
RURAL AROUND 720 PM EDT...MCCOMBS AROUND 725 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3757 8263 3786 8305 3784 8291 3790 8243
      3788 8241 3783 8240 3778 8232 3774 8232
      3770 8229 3768 8229 3766 8226 3767 8224
      3763 8221 3765 8218 3762 8216
TIME...MOT...LOC 2259Z 298DEG 27KT 3784 8234 3778 8243
          3776 8260 3775 8268 3774 8282 3777 8291

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:22 PM EDTSpecial Weather StatementJKLPike38 min
Aug 22, 3:58 PM EDTSpecial Weather StatementJKLPerry32 min
Aug 22, 4:21 PM EDTAreal Flood AdvisoryJKLKnott, Leslie, Letcher, Perry7 hr
Aug 22, 4:34 PM EDTSpecial Weather StatementJKLLetcher, Perry41 min
Aug 22, 4:46 PM EDTAreal Flood AdvisoryJKLHarlan, Letcher, Perry4 hr
Aug 22, 5:03 PM EDTSpecial Weather StatementJKLLetcher27 min
Aug 22, 6:31 PM EDTSpecial Weather StatementJKLLee29 min
Aug 22, 6:45 PM EDTAreal Flood AdvisoryJKLMartin, Pike4 hr
Aug 22, 6:50 PM EDTAreal Flood AdvisoryJKLBath, Estill, Menifee, Montgomery, Powell4 hr
Aug 22, 6:54 PM EDTSpecial Weather StatementJKLPowell36 min
Aug 22, 6:59 PM EDTSpecial Weather StatementJKLJohnson, Martin31 min
Aug 22, 7:34 PM EDTSpecial Weather StatementJKLFloyd, Pike41 min
Aug 22, 7:40 PM EDTSpecial Weather StatementJKLBreathitt, Estill, Lee, Magoffin, Menifee, Owsley and 2 more50 min

Nearby

Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.